Posted on June 15, 2019
Several months ago, I had some blood tests done and they revealed that I was incredibly low in iron. Since I’ve had some pretty unpleasant experiences with supplements, my doctor recommended an infusion and set it up straight away at the local hospital. I was really impressed by the efficiency of it all: the speed at which the problem was identified and the treatment arranged. That was the last we saw of that.
The actual hospital visit for the infusion took six hours. All was going smoothly: they’d taken my blood just to double check the iron levels but then we saw no sign of the doctor for over an hour. When someone eventually appeared, they told us that somehow they’d managed to test for everything but iron and were having to run the tests again. It took so long that I fell asleep in the chair.
Hours later, they finally had the infusion in. It was cold and made me feel kind of sick. It was a bit like when you get a general anaesthetic, if you’ve ever had one of those. But it was okay. It only lasted about fifteen minutes and then I had to stay for half an hour to make sure there weren’t any negative interactions. But then it was all over and I could go home. I thought I’d keep notes on how I reacted in case it would be useful to anyone else.
I slept very late everyday (sometimes into the afternoon when I’m usually up around eight) and still struggled to get up. Despite all the sleep, I could still nap in the day and would start dozing off around ten. I had absolutely no energy. I tried to continue my routine of getting up early to swim but I could barely drag myself downstairs (or even out of bed); I couldn’t stand up long enough to shower and had to wash my hair in the bath, which I absolutely hate doing. I was very shaky and felt just generally unwell.
At the beginning of the week, I also reduced two of my medications, Clomipramine and Flupentixol, as I’d previously planned with my Psychiatrist. The infusion came about so quickly that the plans collided with no time to adjust. I also went down with a migraine during the week so it’s hard to tell what caused what and how each thing affects the others.
Slowly, I started to wake up at my normal time again but I was still very tired and sleepy. Doing anything was a struggle but by the end of the week, I started to feel a bit better and a bit more like myself pre-infusion. I also started to feel like myself pre-Flupentixol: I had my first shower standing up in weeks and I walked around London without feeling like I was going to faint. It felt a bit like a fog was lifting.
The week began with my first shower standing up and I was positively giddy about it. I had to lie down afterwards but it was amazing to be able to do something again that had been taken away. I was still physically exhausted but I no longer felt like I was going to faint if I stood up for too long.
Mentally and emotionally, I felt like I was declining. I felt depressed and restless; I didn’t know what to do with myself.
I did spend the second half of the week sick, feeling nauseous with a cold and sore throat. I don’t know whether that’s related to the infusion or the changing medications or whether it was a coincidence. Either way, I spent several days in bed feeling miserable.
At the beginning of the fourth week, I reduced the Clomipramine again. I wish all of these things could’ve happened separately from each other so the effects could be clearly identified by unfortunately, that just wasn’t in the cards this time. The reduction of the Clomipramine, an antidepressant, no doubt had a real impact on my mood. I felt overwhelmed by feelings of depression and hopelessness and I just didn’t know what to do with myself. I couldn’t settle or concentrate so it was hard to distract myself from these feelings. My anxiety also increased, which was an added struggle.
Energy wise, I felt back to my ‘normal’ levels of tiredness: I couldn’t – can’t – stand or walk for very long, big events and big emotions require several days of recovery, I need a lot of sleep. But I’m a lot better. I’m swimming again and going up to London has been easier. So on that front, there has been improvement.
Everything has been fairly consistent since then and eight weeks after the infusion, I went back for a blood test to see if the infusion worked. The results were certainly interesting: by my maths, my iron levels have gone up 4000%. So, for the moment at least, it seems to have worked. In the medical sense anyway – I’m not seeing as much of an improvement as I would’ve hoped, energy wise. I’d hoped that this might explain the ongoing trouble I have with fatigue but if this is up to normal levels and I’m still struggling as much as I am, then it’s not the answer, or not the whole answer.
It’s not the end of the road. In three months, I’ll be going back for another blood test, this time to find out whether my body is holding onto and processing the iron properly. So that may yield more answers, more information. From there, I’m not sure what happens but it’s not the only route we’re pursuing. There’s got to be an answer and I’m not giving up yet.
Posted on April 28, 2019
The last few months have been tough, medication wise. I had a wonderful, un-depressed Christmas (which I’m massively grateful for) but since then, I’ve been struggling. My mood just kept dropping and my anxiety just kept getting worse and we tried to alter the medication to compensate, to find that perfect balance, but it’s gotten to the point where we just need to try something new. So I’m taking stock of everything and trying to figure out how I feel about all of it.
The Clomipramine (a Tricyclic anti-depressant) worked for a while. As I said, I had a really good Christmas where I felt joyful and energetic and actually happy for the first time in a really, really long time. But then it seemed to lose its effectiveness and my mood dropped, whether that was because I was taking a magnesium supplement (I talk about that here) or because it just had a short shelf life. I don’t know. But it stopped working and my depression returned. Since then, my depression has been stifling and I’ve really struggled with suicidal thoughts, at an intensity I’ve never experienced before.
My anxiety also skyrocketed so, in addition to the Pregabalin (also known as Lyrica) I was already taking, I started taking Flupentixol to help manage it. At first I felt no different but after adjusting the dose, my anxiety decreased dramatically and I started to feel a bit more functional. But in the months since then, it seems there have been a number of difficult side effects: my energy levels dropped dramatically, to the point where even a shower is a real struggle. Standing for any length of time is impossible and I ended up being wheeled around multiple airports in a wheelchair during my Nashville trip. The worst part though was that my hands felt thick and clumsy, like my fine motor skills had just evaporated into thin air. Playing guitar was practically impossible.
At first I didn’t realise that these things were connected to the Flupentixol but thanks to my Mum and her incredible attention to detail, we realised that the dates all seem to match up and since we reduced said medication, these problems have disappeared. I’m ridiculously grateful to have my hands back, even if my anxiety has flooded back in.
We’ve reached a point where I can remain where I am or start over. So I’m starting over. I don’t want to live like this. So, after a lot of thinking and talking to my psychiatrist, I’m coming off both the Clomipramine and the Flupentixol. I’m not a massive fan of the Pregablin either to be honest but even changing two things at once is ambitious. So that one can wait. I’ve already started reducing the meds and I’m bracing myself for a barrage of mood swings, depressive episodes, and more. It’s not going to be fun. But it will be worth it. Hopefully.
The current plan is to come off the two drugs, go the ‘wash out’ period (two weeks of no drugs – apart from the Pregablin – so that there aren’t any negative interactions between the medications), and then start Phenelzine again. Yes, Phenelzine – the drug I stopped taking two years ago because it had stopped working, because the joyfulness it gave me felt fake and suffocating. BUT it’s the only drug that’s allowed me to be functional – creatively and otherwise – so we’re giving it another try. It did work for a long time and if it doesn’t, we’ll try another MAOI (monoamine oxidase inhibitor) anti-depressant.
I’m not sure how I feel about it, to be honest. Part of me is frustrated and disappointed. I’ve spent two years trying to find something better only to end up where I started. But on the other hand, that’s two years of knowledge, experience, and confidence that I didn’t have before. I’m a different person and chances are, my reactions will be different: our bodies change and our chemical makeup is constantly shifting. These medications all but cause a hurricane inside us. So I’m trying to be optimistic. I’m trying to be hopeful.
Category: anxiety, depression, medication, mental health, treatment Tagged: actuallydepressed, anti anxiety, anti depressants, anti-depressant, antianxiety, antidepressants, anxiety, anxiety disorder, clomipramine, depressed, depression, flupentixol, maoi, maois, medication, medication change, medication review, mental health, mental illness, mentally ill, mentally unwell, mono amine oxidase inhibitors, phenelzine, pregablin, side effect, side effects, treating depression, tricyclic antidepressants, tricyclics
Hey! I’m Lauren Alex Hooper. Welcome to my little blog! I write about living with Autism Spectrum Disorder, as well as a number of mental health issues. I’m also a singer-songwriter so I’ll probably write a bit about that too.
My first single, ‘Invisible,’ is now available on iTunes and Spotify, with all proceeds going to Young Minds.